Ohio, 2023

Damaging Winds in Ohio, July 20, 2023

July 20, 2023 · NWS PBZ · 5 events in 2 counties and zones

The passage of a warm front during the morning of July 20th provided a moist and unstable air mass. A strong, progressive upper trough tracked southeastward from the Great Lakes, with an associated cold front crossing during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The passage of a warm front during the morning of July 20th provided a moist and unstable air mass. A strong, progressive upper trough tracked southeastward from the Great Lakes, with an associated cold front crossing during the evening hours. Mixed-layer CAPE of up to 2500 J/kg, strong deep shear, and steep low and mid-level lapse rates were supportive of severe weather. Several reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 5:32 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 5:32 PM EST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
632 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Strong to severe storms are likely in the I-80 corridor tonight
with the primary threat being damaging winds. Secondary threats
include large hail, isolated tornadoes, and flash flooding. Wind
and flooding threats will remain elevated for the rest of the
region overnight, though isolated tornadoes could not be ruled
out.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Current observations indicated that a MCS with a history of
damaging winds is diving south across Lake Erie and will impact
the region beginning at 23Z in Mercer County. Pre-frontal
initiation has been limited to the lakeshore with elevated
capping over our area; the primary threat going forward will be
coincident with the MCS. Damaging winds are likely, and
isolated tornadoes and large hail remain secondary threats.
Flash flooding is possible in training storms. Storm motion has
been observed at 50mph as it crosses the lake, indicating the
probability of severe weather is high in the I-80 corridor.
Severe probabilities remain moderate to high elsewhere. Cold
pool driven acceleration is likely to nudge arrival time up by
as much as an hour or two. Arrival at PIT may now be closer to
around 03Z.

The SPC has issued a mesoscale discussion for our area
highlighting the current threats and a watch has been issued
to follow it up.

..Previous Discussion..

The atmosphere will destabilize this afternoon and moderate to
strong shear is anticipated. Since the last update, most clouds have
cleared out to just fair weather cumulus with a few towering
cumulus. The warm front has passed through the entire region
embedding the area in warm, moist southwest flow. Current updraft
failures in northwestern PA and northern Ohio in a pre-frontal
trough and along the lake boundary are acting to eat away at
the morning cap and seed a more favorable, unstable environment
in the I-80 corridor into this afternoon. Storm development
along the pre-frontal trough is possible, but remains low
probability due to observed mid-level water vapor on GOES-16
hinting at a less favorable environment for healthy, long track
storms.

The main question will be dependent on whether pre-frontal
initiation affects our area. Any cells, particularly right
moving, ahead of the cold front will effectively utilize
environmental shear to for deep mesocyclones with favorable
0-1km SRH of around 75-100. This would bring larger hail and
tornado threats, particularly north of I-80, should they
formulate. At this point, this remains low confidence.
Confidence will increase (decrease) in the coming hours if cells
fire (dont fire) in the elevated mixed layer in Ohio. At this
time, our best guess is storms do fire, but remain left moving
and stick to the lake-shore, affecting counties just north of
our area. This will need to be monitored closely.

Secondly, and higher probability, a cold front affiliated with a
Great Lakes low will enter our area under a similar environment
around 22Z to 00Z. The southwest propagation of this line at
40- 50mph combined with around 900-1000 J/kg of DCAPE is
particularly concerning for wind threats with isolated spin up
tornadoes possible embedded in the line. Severe wind and
isolated tornado probabilities are highest in the I-80 corridor
with an earlier arrival time and lower probability of
decoupling. Severe probabilities will decrease slightly as the
line pulls south and decreases in propagation speed, but
concerns remain notable. An elevated mixed layer seems to
suggest that storms will be able to maintain themselves well
into the night, with the only question being whether or not
winds penetrate the shallow surface inversion. The most likely
arrival time for Franklin /New Castle is 01Z-03Z, Pittsburgh
/Zanesville /Indiana is 03Z-05Z, and Morgantown /Uniontown is
05Z-07Z.

A severe thunderstorm watch has been issued just upstream for
now, but may be expanded depending on how details play out over
the next few hours. Current thinking related to threats is
reflected in an SPC enhanced risk today north of Pittsburgh,
with slight and marginal risks south of Pittsburgh related to
the anticipated weakening trend into the night.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Northwest flow behind a cold front will keep this period seasonably
cool. Friday will maintain a few shower chances with lingering
low level moisture in a shallow mixed layer. Higher moisture
and closer proximity to lift in cyclonic flow around an occluded
low will mean a slight chances of isolated showers, greatest
north and east of the Pittsburgh metro. Otherwise, morning
fog/stratus will give way to fair weather cumulus, decreasing
in coverage throughout the day. Clouds and precipitation will
drop off overnight with a loss of mixing with patchy fog
possible in mostly clear skies.

Highs on Saturday will remain near to slightly above average.
Conditions will likely remain dry with fair weather cumulus but
shallow, capped instability mean a shower or two could not be
ruled out.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be defied with a persistent upper trough
gradually weakening in amplitude. All clusters agree in this; there
is high confidence that near average temperature will gradually and
steadily trend above average. Positioning on the southeast side of
the axis will lend to occasional precipitation chances, but no
sizable QPF in widespread rainfall is likely.

By late next week, clusters diverge into three camps. First, one
solution resolves to a building eastern ridge which would mean well
above average temperatures. Second, zonal flow is possible with
temperatures a few ticks above average. Third, a
central/western CONUS ridge would keep temperatures more near to
slightly above average locally. Any way you cut the cake, the
take-home message is increased probability of above average
temperatures.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A broken line of thunderstorms, ahead of an approaching cold
front, is expected to track southeast across the region this
evening. Along with tempo IFR conditions, large hail and
damaging wind gusts are possible with these storms. Will and
tafs as needed as they approach specific airports. For now,
included strong wind gusts and IFR at all sites.

After the storms end later this evening, deterioration to IFR
stratus is expected with low level moisture pooling along the
advancing front. These ceilings should lift to MVFR as mixing
begins in the morning, with a return to VFR cigs expected by the
afternoon.

.OUTLOOK...
Other than early morning patchy river valley fog, VFR is
expected through Sunday night under high pressure. Restrictions
are possible again Monday through early Tuesday with a crossing
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...WM
Hazardous weather outlook, Jul 20, 11:58 AM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1258 PM EDT Thu Jul 20 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>075-077-078-WVZ001>004-012-211700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-
1258 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe storms are possible this afternoon and evening with the
primary threat being damaging winds. Large hail or an isolated
tornado could not be ruled out. Flash flooding remains a possibility
into the evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ076-WVZ021-509>514-211700-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1258 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe storms are possible this afternoon and evening with the
primary threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jul 20, 7:42 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
842 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Tstm Wnd Dmg     2 E Franklin            41.39N  79.80W
07/20/2023                   Venango            PA   Public

            Tree down

&&

Event Number PBZ2301970

WM
Local storm report, Jul 20, 7:45 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
845 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Tstm Wnd Dmg     Clarion                 41.21N  79.38W
07/20/2023                   Clarion            PA   Public

            Trees down

&&

Event Number PBZ2301971

WM
Local storm report, Jul 20, 7:47 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
847 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Tstm Wnd Dmg     Knox                    41.23N  79.54W
07/20/2023                   Clarion            PA   Public

            Trees down

&&

Event Number PBZ2301972

WM
Local storm report, Jul 20, 7:52 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
852 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     1 NW Hottelville        41.36N  79.17W
07/20/2023                   Forest             PA   Public

            Report of tree down on Greenwood Road in Barnett
            Township. Time estimated based on radar.

&&

Event Number PBZ2301973

JF
Local storm report, Jul 20, 7:55 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
855 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Dmg     1 SSE Hastings          41.59N  79.09W
07/20/2023                   Forest             PA   Public

            Report of tree down on Job Corps Road in Jenks
            Township. Time estimated based on radar.

&&

Event Number PBZ2301974

JF
Local storm report, Jul 20, 7:56 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
856 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Tstm Wnd Dmg     Muddy Creek             40.98N  79.97W
07/20/2023                   Butler             PA   Trained Spotter

            Report of downed tree on southbound lane of Route 8.
            Time estimated based on radar.

&&

Event Number PBZ2301975

JF

The radar

The Pittsburgh radar (KPBZ), 60 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
July 20, 8:24 PM EST
Where
Columbiana County, 0.52 mi W of Colemans
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.800, -80.830

A tree was blown down on Gamble Road.

Thunderstorm Wind, Columbiana

When
July 20, 8:25 PM EST
Where
Columbiana County, 0.87 mi SE of Mc Craken Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.840, -80.810

A tree was blown down at the intersection of Route 45 and Route 558.

Thunderstorm Wind, Columbiana

When
July 20, 8:38 PM EST
Where
Columbiana County, 2.16 mi S of Gavers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.669, -80.805

At the intersection of State Route 164 and Spring Valley Road, a tree was blown down.

Thunderstorm Wind, Columbiana

When
July 20, 8:45 PM EST
Where
Columbiana County, 0.82 mi SSE of Kenmoor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.659, -80.616

A tree was downed on Annesley Road.

Thunderstorm Wind, Belmont

When
July 20, 9:53 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.990, -81.170

A roof and siding were ripped off of a home on Mount Olivett Road, with pictures provided.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125402, 1125403, 1125404, 1125405, 1125406.